Alert archive / Oregon / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 9, NWS Medford, OR

September 12, 2011Klamath County, Oregon

NWS Medford, OR issued this severe thunderstorm warning at Sep 12, 2011, 5:09 PM PDT for Klamath County, Oregon. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2011, 5:09 PM PDT (00:09 UTC)
Expired
Sep 12, 2011, 5:44 PM PDT
In force
35 min
Issued by
NWS Medford, OR
Area
Storm-based polygon

County Klamath County, OR

The radar

The Medford radar (KMAX), 71 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 5:30 PM PDTHAIL 0.254 N Keno, ORALSO RECEIVED 0.25 INCHES OF RAIN AND A WIND GUST TO 23 MPH.
Sep 12, 5:30 PM PDTHAIL 0.882 Wnw Keno, ORHAIL COVERS THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 0.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2011-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2011-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3837 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

431 
WUUS56 KMFR 130009
SVRMFR
ORC035-130045-
/O.NEW.KMFR.SV.W.0009.110913T0009Z-110913T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
509 PM PDT MON SEP 12 2011

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL KLAMATH COUNTY IN SOUTH CENTRAL OREGON...
  THIS INCLUDES THE CITY OF KLAMATH FALLS...

* UNTIL 545 PM PDT

* AT 506 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR KENO...OR 10 MILES WEST OF KLAMATH FALLS...
  AND MOVING SOUTHEAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WORDEN AND MIDLAND AS WELL AS OREGON STATE ROUTE 66.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4220 12168 4201 12184 4218 12212 4233 12199
TIME...MOT...LOC 0008Z 303DEG 7KT 4220 12195

$$

MAW
1 follow-up statement
985 
WWUS56 KMFR 130044
SVSMFR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
544 PM PDT MON SEP 12 2011

ORC035-130052-
/O.CAN.KMFR.SV.W.0009.000000T0000Z-110913T0045Z/
KLAMATH OR-
544 PM PDT MON SEP 12 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL KLAMATH COUNTY
IS CANCELLED...

THE THUNDERSTORM HAS WEAKENED BELOW SEVERE CRITERIA. OCCASIONAL 
LIGHTNING WILL STILL OCCUR WITH THIS STORM ALONG WITH HAIL AND GUSTY 
WINDS. 


LAT...LON 4220 12168 4201 12184 4218 12212 4233 12199
TIME...MOT...LOC 0042Z 016DEG 15KT 4209 12200

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 2:50 PM PDT, 2 hours 19 minutes earlier.

Area forecast discussion, Sep 12, 2:50 PM PDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
250 PM PDT MON SEP 12 2011

.DISCUSSION...THE ATMOSPHERE IS GETTING PRIMED FOR ISOLATED TO
SCATTERED STORM DEVELOPMENT THIS AFTERNOON. CURRENT VIS IMAGE SHOWS
CUMULUS BUILD UPS ALONG AND EAST OF THE CASCADES AND EASTERN
SISKIYOU AND MODOC COUNTY WITH A FEW LIGHTNING STRIKES SHOWING UP
SOUTH OF CRATER LAKE IN THE PAST HOUR. RADAR IS ALSO SHOWING RETURNS
WITH CELLS DEVELOPING IN EASTERN KLAMATH COUNTY. THE TREND WILL BE
SIMILAR TO YESTERDAY WITH ISOLATED TO SCATTERED STORMS INCREASING AS
THE AFTERNOON PROGRESSES. A FEW OF THESE STORMS COULD BE MODERATE TO
STRONG WITH GUSTY WINDS AND SMALL HAIL BETWEEN 4 AND 7 PM PST.
STORMS THAT DEVELOP ARE EXPECTED TO MOVE FROM NORTHEAST TO
SOUTHWEST.

AS WE LOSE DAYTIME HEATING...THUNDERSTORMS WILL FIZZLE OUT BETWEEN 7
AND 9 PM PDT FOLLOWED BY A FEW LEFTOVER SHOWERS OVERNIGHT IN
SISKIYOU...MODOC AND SOUTHERN LAKE AND KLAMATH COUNTY.

THE UPPER LOW PARTLY RESPONSIBLE FOR THUNDERSTORM DEVELOPMENT TODAY
REMAINS FACTOR FOR STORMS TUESDAY. HOWEVER THE FOCUS FOR
THUNDERSTORMS SHIFTS SOUTHEAST AND FOR THE MOST PART SHOULD BE
ISOLATED...EXCEPT FOR MODOC AND SOUTHEAST SISKIYOU AND LAKE COUNTY
WHERE SCATTERED STORMS ARE POSSIBLE.

THE MODELS SHOW THE UPPER LOW FINALLY MOVING EAST INTO NORTHWEST
ARIZONA WEDNESDAY...BUT THE NAM AND TO A LESSER EXTENT THE GFS
SUGGEST ISOLATED STORMS COULD DEVELOP OVER THE SIERRAS AND UP INTO
NORTHERN CAL IN THE AFTERNOON WITH MARGINAL INSTABILITY. SO DECIDED
TO ADD ISOLATED STORMS TO THE WARNERS AND EAST OF MOUNT SHASTA IN
THE AFTERNOON.

THE EC AND GFS ARE IN SIMILAR AGREEMENT IN BRINGING AN UPPER LEVEL
TROUGH TOWARDS SOUTHWEST OREGON THURSDAY AFTERNOON. THE PAST FEW
MODEL RUNS HAVE SHOWN QPF BREAKING OUT AHEAD OF THE UPPER TROUGH.
EARLIER FORECAST HAVE KEPT IT DRY...BUT GIVEN THE TIMING OF THE
TROUGH AND COOL POOL ALOFT MOVING IN DURING MAX HEATING...WE COULD
SEE A FEW ISOLATED STORMS BREAK OUT ALONG AND EAST OF THE CASCADES
IN THE AFTERNOON...SO HAVE DECIDED TO GO WITH A SLIGHT CHANCE
MENTION IN THOSE AREAS. HOWEVER OF BIGGER CONCERN FOR OUR FIRE
WEATHER PARTNERS THURSDAY AFTERNOON AND NIGHT WILL BE INCREASING
WINDS ALONG AND EAST OF THE CASCADES.

THE UPPER TROUGH MOVES EAST OF THE CWA FRIDAY WITH A DRY WEST TO
NORTHWEST FLOW ALOFT SETTING UP FOR THE WEEKEND WITH TEMPERATURES
NEAR NORMAL FOR THIS TIME OF THE YEAR. THE GFS SUGGEST A STRONG
UPPER RIDGE BUILDING INTO SOUTHWEST OREGON EARLY NEXT WEEK. THE EC
ALSO SHOWS A RIDGE...BUT NOT AS STRONG AS THE GFS. AT ANY RATE IT
LOOKS LIKE TEMPERATURES COULD BE ON THE INCREASE WITH ABOVE NORMAL
READINGS AGAIN A WEEK FROM TODAY.

&&

.AVIATION...THE MARINE STRATUS CONTINUES TO HANG ALONG THE COAST AND
IS NOT EXPECTED TO CHANGE MUCH FOR THE REST OF THE AFTERNOON. MVFR
CIGS CONTINUE AT COOS BAY THROUGH EARLY THIS EVENING...THEN CIGS
ARE EXPECTED TO LOWER TO IFR BETWEEN 2 AND 3Z AND CONTINUE
OVERNIGHT. VIS WILL ALSO LOWER AFTER 6Z AND LAST INTO TUESDAY
MORNING. ELSEWHERE...VFR CONDITIONS CONTINUE...BUT TOWERING
CUMULUS ARE DEVELOPING ALONG AND EAST OF THE CASCADES WITH
ISOLATED STORMS. SO THE MAIN CONCERN THROUGH 4 Z WILL BE POTENTIAL
FOR TURBULENCE AND GUSTY OUTFLOW WINDS AND SMALL HAIL IN THE
VICINITY OF THUNDERSTORMS.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR
     ORZ025-027>031.

CA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR CAZ083>085.
PZ...NONE.

PETRUCELLI
Hazardous weather outlook, Sep 12, 12:14 PM PDT, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
1214 PM PDT MON SEP 12 2011

CAZ284-285-ORZ624-625-130600-
SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT
SHASTA-MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST-
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN
LAKE AND WESTERN HARNEY COUNTIES-
1214 PM PDT MON SEP 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CA AND OR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RED FLAG WARNING IN EFFECT TO 11 PM PDT FOR LIGHTNING WITH
INSUFFICIENT MOISTURE. SEE FIRE WEATHER PRODUCT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GLASER

In the hours before

Local storm report, Sep 12, 12:21 PM PDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEDFORD OR
1221 PM PDT MON SEP 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND GST     MERRILL                 42.03N 121.60W
09/11/2011  E40.00 MPH       KLAMATH            OR   PUBLIC

            WINDS GUSTING TO 40 MPH WITH HEAVY PONDING OF WATER ON
            ROADWAYS AROUND 5 PM SUNDAY EVENING.

&&

WOODHEAD
Local storm report, Sep 12, 4:53 PM PDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
453 PM PDT MON SEP 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND GST     3 E KLAMATH FALLS       42.23N 121.72W
09/12/2011  E30.00 MPH       KLAMATH            OR   TRAINED SPOTTER

            WIND GUSTS AROUND 30 MPH WITH OCCASIONAL LIGHTNING.

&&

WOODHEAD
Special weather statement, Sep 12, 4:56 PM PDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
456 PM PDT MON SEP 12 2011

CAZ083-085-130030-
MODOC COUNTY CA-NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY CA-
456 PM PDT MON SEP 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MODOC AND EXTREME
SOUTHEASTERN SISKIYOU COUNTIES UNTIL 530 PM PDT...

AT 449 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES NORTH OF DAY...OR 23 MILES NORTHWEST OF
BIEBER...MOVING SOUTH AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME
SOUTHEASTERN SISKIYOU AND SOUTHWESTERN MODOC COUNTIES.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4119 12124 4125 12154 4153 12140 4148 12115
TIME...MOT...LOC 2356Z 021DEG 10KT 4140 12134
Special weather statement, Sep 12, 5:02 PM PDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
502 PM PDT MON SEP 12 2011

ORZ028-029-130030-
KLAMATH BASIN OR-SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES OR-
502 PM PDT MON SEP 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KLAMATH COUNTY UNTIL
530 PM PDT...

AT 453 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF KENO...OR 12 MILES WEST OF
KLAMATH FALLS...MOVING SOUTH AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...KENO...WORDEN AND MIDLAND.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4202 12177 4203 12215 4244 12222 4250 12195
TIME...MOT...LOC 0002Z 342DEG 11KT 4220 12199

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 5:02 PM PDTSpecial Weather StatementMFRKlamath28 min
Sep 13, 2:16 PM PDTSmall Craft Advisory for WindsMFR33 hr
Sep 13, 2:16 PM PDTSmall Craft Advisory for Hazardous SeasMFR33 hr

Nearby

Severe Thunderstorm Warnings in Oregon, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.